Article Text

PDF

Non-steroidal anti-inflammatory drugs in the treatment of hyper-IgD syndrome
  1. P PICCO,
  2. M GATTORNO,
  3. M DI ROCCO,
  4. A BUONCOMPAGNI
  1. 2nd Paediatric Division
  2. Paediatric Rheumatology
  3. Giannina Gaslini Scientific Institute
  4. Genoa, Italy

    Statistics from Altmetric.com

    Hyper-IgD syndrome (HIDS) is due to mutations of the gene coding for mevalonate kinase, an enzyme that has a pivotal role in the synthesis of isoprenoids and cholesterol.1 So far, there is no consensus about how HIDS should be treated. Here we report our experience with a child with HIDS treated with different drug regimens.

    The child was born to healthy, unrelated Italian parents. He came to our attention because of periodic fever spikes, which occurred every 20–30 days. During fever flare ups, he usually developed chills, arthralgias without arthritis, malaise, and abdominal pain with diarrhoea. Severe leucocytosis (up to 39 × 109/l) and acute phase reactant positivity (C reactive protein 2.9 mg/l; normal values <4 mg/l) were also detected. An abdominal echo scan disclosed enlarged mesenteric lymph nodes, as well as thickened and hyperaemic colonic walls.

    Common causes of infections were ruled out; antinuclear antibodies, complement fractions, adenosine-deaminate, lymphocyte subpopulations, and in vitro lymphocyte proliferation to antigens and mitogens were in the normal ranges. The commonest mutations (met 680 ile, met 694 val, met 694 ile, val 762 ala) known to occur in the Italian population at exon 10 of the pyrin gene2 were absent. When our patient was 3 years old, frankly increased IgA plasma concentrations (9.39 g/l) and IgD plasma concentrations at the upper level of normal (98 IU/l, normal values below 100 IU/l) were found. At the same time, the presence of mevalonic acid and its metabolites in urinary samples was shown by gas chromatography and mass spectrometry; moreover, blunted mevalonate kinase synthesis in cultured skin fibroblasts (5.3 pmol/min/mg v controls 144 (67), kindly performed by Dr Wanders) was detected. A genetic analysis (kindly performed by Dr Joos Frenkel) showed the presence of mutations in both alleles of the mevalonate kinase gene—that is, alanine at position 148 into threonine; isoleucine at position 268 into threonine. On the basis of this a diagnosis of HIDS was proposed.3

    Because a randomised trial of treatment was refused by our patient's parents, a cycle of treatment with colchicine (1 mg/day) was given for 15 months.4 During this period the intercritical periods were longer; however, some side effects occurred such as recurrent abdominal pain and skin rash. When the diagnosis of HIDS was suggested, the patient was treated with a single dose (12.5 mg) of prednisone at the beginning of the flare up episodes. Fever promptly receded and the other symptoms (abdominal pain, diarrhoea, etc) were milder or absent. Notably, the fever remained periodical. To avoid the possible side effects of long term administration of steroids, we decided to treat the patient with the non-steroidal inflammatory drug, naproxene, given in single dose (250 mg) at the beginning of the flare ups.

    Intriguingly, its therapeutic effect was dramatic; fever suddenly disappeared and related symptoms were well tolerated. Table 1summarises the therapeutic regimens given sequentially and the clinical responses detected in our patient.

    Table 1

     Therapeutic regimens followed sequentially and the clinical responses detected

    In conclusion, colchicine was effective at prolonging intercritical remission periods, but the severity of symptoms remained unchanged; moreover, it was poorly tolerated. Treatment with a single dose of prednisone or naproxene was effective, both at suppressing fever spikes and in reducing the discomfort during the attacks, even if the duration of intercritical periods was shorter than those seen during colchicine treatment. Thus, in our experience, naproxene appears to provide an effective treatment of HIDS. Combined treatment with colchicine and a non-steroidal anti-inflammatory drug is suggested in order to fulfil the double goal of prolonging the intercritical period and reducing the severity of fever spikes. This schedule was proposed for our patient but it was not possible to carry it out owing to the poor compliance with colchicine. Further studies are needed to confirm this observation.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.